Spotlight on Research
Tuesday, February 2, 2016
‘Meow meow’: patterns of toxicity in mephedrone useAs this paper intimates, patterns of recreational drug use are changing; while the vast majority of UK drug deaths are still related to opioids (European Monitoring Centre for Drugs and Drug Addiction, 2012), ‘traditional’ club drugs such as MDMA (Ecstasy) are showing a decreasing trend in use. Indeed, in its introduction, this paper presents some interesting data suggesting MDMA use has fallen from 79.3% to 48.4% among club goers during a 10-year period (1999–2009).Emerging evidence suggests that novel psychoactive substances (NPS) may be taking the place of older club drugs—in particular the synthetic cathiones such as mephedrone (also known as ‘meow, meow’, snow, bubbles). Paramedics are often the first-contact practitioners in calls involving recreational drug use and face increasing challenges in identifying the agents involved, relying on physical findings at scene.This paper offers case report data relating to the clinical patterns of toxicity related to mephedrone. During a 2-year period from 1 January 2007 until 31 December 2009, retrospective analysis of a clinical toxicology database from an inner city ED was conducted for self-reported use of mephedrone. The review gathered data on age, sex, physiological signs and symptoms, as well as other co-ingested drugs; additional analysis included length of stay and complications.There were 15 presentations relating to mephedrone use, all in 2009; 80% (n=12) were male, median age 29 years for males and 27 years for females. None of the presentations reported solely mephedrone use, with two people reporting concomitant NPS use. In terms of physiological findings Tables 1 and 2 provide quickly accessible findings, with tachycardia (40%) and agitation (53.3%) occurring with the greatest frequency.Overall, 60% were GCS 15 on presentation; of those with a GCS ≤8 concomitant CNS depressants had been used GHB/GBL (n=3) and opioids (n=1). Most (73.3%) were discharged following a period of observation or symptom control with fluids and anti-emetics; 20% (n=3) required benzodiazepines for agitation on presentation.This paper provides useful material for anyone interested in the management of toxicological emergencies, particularly NPS, and is written by field experts from the poisons unit at Guy's Hospital in London. As with most studies in this field, case studies are often the only way to gather data, thus small sample numbers pose a challenge. Furthermore, concomitant drug ingestion makes attribution of clinical findings to one agent difficult; this does not detract from the paper, which indicates amplification in the use of NPS and provides useful background as to the clinical findings.
Subscribe to get full access to the Journal of Paramedic Practice
Thank you for vising the Journal of Paramedic Practice and reading our archive of expert clinical content. If you would like to read more from the only journal dedicated to those working in emergency care, you can start your subscription today for just £48.
Reading the Journal of Paramedic Practice counts towards your professional development
Develop your career
We provide professional information dedicated to paramedics covering training, education and jobs
Get the latest clinical information to ensure you are aware of the latest think and best practice in paramedicne
Already registered? - Sign in here